Abstract and Applied Analysis

The Global Behavior of a Periodic Epidemic Model with Travel between Patches

Luosheng Wen, Bin Long, Xin Liang, and Fengling Zeng

Full-text: Open access


We establish an SIS (susceptible-infected-susceptible) epidemic model, in which the travel between patches and the periodic transmission rate are considered. As an example, the global behavior of the model with two patches is investigated. We present the expression of basic reproduction ratio R 0 and two theorems on the global behavior: if R 0 < 1 the disease-free periodic solution is globally asymptotically stable and if R 0 > 1, then it is unstable; if R 0 > 1, the disease is uniform persistence. Finally, two numerical examples are given to clarify the theoretical results.

Article information

Abstr. Appl. Anal., Volume 2012 (2012), Article ID 295060, 12 pages.

First available in Project Euclid: 14 December 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Wen, Luosheng; Long, Bin; Liang, Xin; Zeng, Fengling. The Global Behavior of a Periodic Epidemic Model with Travel between Patches. Abstr. Appl. Anal. 2012 (2012), Article ID 295060, 12 pages. doi:10.1155/2012/295060. https://projecteuclid.org/euclid.aaa/1355495778

Export citation


  • R. M. Anderson and R. M. May, Infectious Diseases of Humans, Oxford University Press, Oxford, UK, 1991.
  • H. W. Hethcote, “The mathematics of infectious diseases,” Society for Industrial and Applied Mathematics, vol. 42, no. 4, pp. 599–653, 2000.
  • D. J. Daley and J. Gani, Epidemic Modeling: An Introduction, Cambridge University Press, New York, NY, USA, 2005.
  • E. Beretta and Y. Takeuchi, “Convergence results in SIR epidemic models with varying population sizes,” Nonlinear Analysis A, vol. 28, no. 12, pp. 1909–1921, 1997.
  • J. Li and Z. Ma, “Qualitative analyses of SIS epidemic model with vaccination and varying total population size,” Mathematical and Computer Modelling, vol. 35, no. 11-12, pp. 1235–1243, 2002.
  • L. Wen and J. Zhong, “Global asymptotic stability and a property of the SIS model on bipartite networks,” Nonlinear Analysis, vol. 13, no. 2, pp. 967–976, 2012.
  • S. M. Ostroff and P. Kozarsky, “Emerging infectious diseases and travel medicine,” Infectious Disease Clinics of North America, vol. 12, no. 1, pp. 231–241, 1998.
  • M. E. Wilson, “The traveller and emerging infections: Sentinel, courier, transmitter,” Journal of Applied Microbiology, vol. 94, no. 32, supplement 1, pp. 1–11, 2003.
  • S. Ruan, W. Wang, and S. A. Levin, “The effect of global travel on the spread of SARS,” Mathematical Biosciences and Engineering, vol. 3, no. 1, pp. 205–218, 2006.
  • F. Zhang and X.-Q. Zhao, “A periodic epidemic model in a patchy environment,” Journal of Mathematical Analysis and Applications, vol. 325, no. 1, pp. 496–516, 2007.
  • W. Wang and X.-Q. Zhao, “Threshold dynamics for compartmental epidemic models in periodic environments,” Journal of Dynamics and Differential Equations, vol. 20, no. 3, pp. 699–717, 2008.
  • Y. Nakata and T. Kuniya, “Global dynamics of a class of SEIRS epidemic models in a periodic environment,” Journal of Mathematical Analysis and Applications, vol. 363, no. 1, pp. 230–237, 2010.
  • Z. Bai and Y. Zhou, “Global dynamics of an SEIRS epidemic model with periodic vaccination and seasonal contact rate,” Nonlinear Analysis, vol. 13, no. 3, pp. 1060–1068, 2012.
  • K. Cooke, P. van den Driessche, and X. Zou, “Interaction of maturation delay and nonlinear birth in population and epidemic models,” Journal of Mathematical Biology, vol. 39, no. 4, pp. 332–352, 1999.
  • X. Q. Zhao, Dynamic Systems in Population Biology, Springer, New York, NY, USA, 2003.